Dec 30, 1999
When I first started HAART 3 years ago I was very concerned and careful about the way I took my drugs. As time went on I would sometimes miss doses and even deciced to stop HAART altogether for sometimes weeks at a time, then I would get scared an dgo back on the drugs. Anyway, my viral load has been consistently undetectable since starting HAART and my CD4 consistently range from 1260-1460. My test results make me even more "ho-hum" about my approach to therapy as it seems that I have seen any concrete signs of HIV for three years. I know that in part, because my initial viral load was so low (1800/ml - week 3 weeks after seroconverting) that resistence is happeninng easily. I almost wish I would get a positive viral load resilt because then I would take treatment more seriously. I have been pretty erratic with my meds for the past 2 years and I have my viral load checked quarterly. Should I maybe just stop HAART until I am more committed?
| Response from Dr. Pavia
Wow. If I understand your situation, you have never had a detectable viral load since the first seroconversion, and then, you only had 1800 copies.
Let's assume that you have a strongly positive antibody test ( and really are infected) and that you were not infected by a person likely to have a virus from Africa or Asia (which may not be accurately measured by the PCR viral load test (amplicor). The only reason to be on HAART with such a low viral load is if the object is to try and eradicate the virus because treatment started early. That is not a proven approach yet, but it probably depends on taking your meds very faithfully.
The other approach would be to simply stop all of you medicines and follow the viral load carefully and see if it rebounds and how high it goes. You may not have a rebound, although that would be unusual. However, if your viral load levels off at something under 10,000 copies and your T cells are greater than 1000, it would be very reasonable to wait until 1)your numbers are worse, and 2)your committment is stronger. Good luck
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.